Case of undiagnosed catecholaminergic polymorphic ventricular tachycardia presenting with ventricular fibrillation after administration of succinylcholine during anesthesia for modified electroconvulsive therapy

Authors


MODIFIED ELECTROCONVULSIVE THERAPY (mECT) is a beneficial treatment that carries a low risk for patients with severe psychiatric disorders.1‘Low risk’ refers here to the fact that mECT avoids, for example, the risks for not only bone fractures or joint dislocations, as has been seen in ECT without the use of muscle relaxants, but also for the more serious or even lethal consequences of arrhythmias. Herein, we report an mECT treatment that resulted in ventricular fibrillation.

The patient was a 35-year-old man suffering from severe depression and presenting with catatonic stupor. mECT was introduced with written consent from his family. Laboratory work-up revealed no remarkable findings. On the first day of mECT, 70 mg of propofol was administered for anesthesia induction by an anesthesiologist. Vital signs continued to be stable and electrocardiogram monitoring showed sinus rhythm. After administering 65 mg of succinylcholine (SCC), ventricular tachycardia started immediately and after 20 s transitioned to ventricular fibrillation. Chest compressions were started under the anesthesiologist's suggestion, but ultimately external defibrillation was required to recover sinus rhythm. Thereafter, we abandoned mECT as treatment and focused instead on treatment with second-generation antipsychotics.

The patient was subsequently diagnosed from the electrocardiogram by a cardiologist as having catecholaminergic polymorphic ventricular tachycardia (CPVT). Unfortunately, he did not consent to genetic testing. CPVT is a rare inherited arrhythmogenic disorder characterized by exercise- or emotion-induced ventricular tachycardia in the absence of detectable structural heart disease.2 The cardiac ryanodine receptor (RyR2) gene has been identified as a candidate gene underlying autosomal dominant and autosomal recessive forms of CPVT.

In mECT, it is essential to administer muscle relaxants to prevent generalized motor seizures. SCC treatment, often used in Japan, has side-effects, such as malignant hyperthermia or hyperkalemia, and it is thought that the administration of SCC to patients with CPVT causes intracellular calcium overload, and results in delayed afterdepolarizations and triggered activity, leading to ventricular tachycardia and fibrillation.3

Genetic screening and an exercise stress test are helpful in diagnosing CPVT, as well as knowledge of a family history of the disorder. However, performing such tests for all the patients indicated for mECT would be clinically infeasible. Although Swan et al.4 reported that SCC and volatile anesthetics did not have a clinically significant effect in a patient with CPVT, it would very likely cause ventricular fibrillation when there is no prior diagnosis of CPVT before mECT, as occurred in our case. To manage any critical arrhythmias that may occur, clinicians conducting mECT must be well acquainted with emergency management, which would be conducted in cooperation with the anesthesiologist.

Ancillary